Intravenous manganese overdose due to compounding error

0

We present a unique case of acute intravenous manganese poisoning with a systematic evaluation of hemodialysis efficacy” Hines et al (2016).

Abstract:

CONTEXT: Manganese-associated parkinsonism is well described in occupational settings, in chronic methcathinone users, and in patients receiving long-term total parenteral nutrition. We present a unique case of acute intravenous manganese poisoning with a systematic evaluation of hemodialysis efficacy.

CASE DETAILS: A 52-year-old woman was inadvertently administered a single intravenous dose of 800 mg compounded manganese chloride at an outpatient chelation center. In an attempt to minimize central nervous system (CNS) manganese deposition, she underwent urgent hemodialysis followed by five days of therapy with calcium disodium EDTA (1 g/m2 over eight hours daily). Her initial whole blood manganese concentration, obtained six hours after exposure and prior to treatment, was 120 mcg/L (2.19 micromol/L); normal

DISCUSSION: Manganese poisoning is associated with irreversible neurologic toxicity. Hemodialysis did not appear to significantly enhance elimination in this case of acute intravenous manganese toxicity, beyond supportive care and calcium disodium EDTA chelation.

Reference:

Hines, E.Q., Soomro, I., Howland, M.A., Hoffman, R.S. and Smith, S.W. (2016) Massive intravenous manganese overdose due to compounding error: minimal role for hemodialysis. Clinical Toxicology. May 10th. [Epub ahead of print].

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.